Renal Complications Allegedly Stem from Lipitor Drug


An eighty year-old woman filed suit against her family medicine doctor after she experienced kidney complications from her Lipitor prescription. She had been originally prescribed over 70 mg a day, which was deemed necessary to keep her safe from a ventricular heart disease. Her family medicine doctor had prescribed her an additional 30 mg a day, however, and she began to suffer from symptoms common in Lipitor overdoses. She was sent into rhabdomyolysis, her skeletal muscle degrading while her kidneys were highly damaged, leaving her with dangerous medical complications and threatening her quality of life. In order to comment on the damage sustained to her kidneys, a nephrologist was needed to expound on the known dangers of Lipitor to renal systems.

Question(s) For Expert Witness

  • 1. Please describe your experience with relation to the case.

Expert Witness Response E-032387

I have practiced academic nephrology for nearly thirty years, and have consulted on several cases of suspected or actual rhabdomyolysis and renal failure from statins. I prescribe Lipitor in my own practice and treat rhabdomyolysis when this causes acute kidney failure, one of its worst complications. I have lectured on statins as part of the management of end-stage kidney disease and I have published studies in end-stage renal disease patients that included analysis of statin prescription. Over the years, I have taken care of patients with rhabdomyolysis and acute renal failure from statins much like the patient in this case, though it is not a particularly common complication.

Expert Witness Response E-000402

I have extensive experience in treating patients with debilitating kidney disease, and am board certified in both Internal Medicine and Nephrology. 70 mg a day for this case seems like it may be too much of a dosage, and was certainly too much once combined with the other 30 mg prescription. Crestor would have been a better choice than Lipitor; I suspect the pharmacy received one order for the brand-name of the drug and another for the generic name of the drug, and failed to realize they were giving the patient the same product.

RELATED EXPERT WITNESSES

Post Tags